MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's date of birth unavailable.Patient's weight unavailable.The manufacturer is anticipating the return of the tightrail device for device analysis, but has not received the device at this time.(b)(4).
 
Event or Problem Description
A lead extraction commenced on (b)(6) 2021 to remove a right ventricular (rv), a right atrial (ra) and a left ventricular (lv) lead due to infection.Spectranetics lead locking devices were inserted into each lead to provide traction to aid in the leads'' extraction.Beginning with the attempt to extract the lv lead, the physician used a spectranetics 11f tightrail rotating dilator sheath.The device was only able to advance a few cm in the subclavian vein and so they focused their efforts on removing the ra lead.Although reported to be difficult, they were able to extract the ra lead except for the tip, that remained within the atrium.Efforts then were focused on removal of the rv lead.They used the tightrail device and after some cm in the subclavian vein, the rv lead started to break and some wire came out of the lead.They stopped and tied the lead wires with vicryl and advanced the tightrail device up to the proximal part of the superior vena cava (svc) coil.They switched back to attempted removal of the lv lead, and then worked again to remove the rv lead.While working on the rv lead, the tightrail device was able to go through the proximal portion of the lead's svc coil, but once in the svc coil, it was not able to go through.They decided to remove the tightrail device and try with a larger or different device, but at this time it was not possible to free the tightrail from the lead and from the body of the patient.The device's trigger was working properly, but the tightrail device was stuck on the lead.They tried to pull while rotating the tightrail device, and they also tried to pull and activate the blade at the same time; however, these attempts at removing the tightrail device were unsuccessful.They then attempted to grab the lead with a femoral tool several times, but this was unsuccessful as well.After many attempts to remove the tightrail, they decided to open the patient's chest to complete the lead extraction safely.The surgeon discovered very hard fibrosis in the svc and in the right ventricle.The surgeon cut the lead, then removed both the lv lead and the rv lead.It was impossible to remove the tip of the atrial lead due to hard fibrosis.Once the tightrail was removed from the patient's body, the physician attempted to remove the lead and lld within the lead from the device, but this also was impossible.The manufacturer is anticipating the return of the tightrail device, but has not received it at this time.
 
Additional Manufacturer Narrative
D9): device was returned to manufacturer on 08 june 2021.H3): device was evaluated by manufacturer.H6): from initial mdr, heic code 4624 added.Device evaluation: the device was returned and evaluation began on 09 june 2021 and was completed on 23 june 2021 by a cross functional team.The tightrail device was cross sectioned to determine what was stuck within the shaft of the device.The lld was removed by pulling it from the proximal end of the tightrail.Approximately 30cm of the lld was removed.The lld''s distal end appeared smooth confirming that the lld was cut to remove the tightrail from the patient.The lead jacket was damaged with only the distal half of the jacket remaining; the lead''s jacket was found to be fragmented in pieces.The proximal end of the lead had frayed wires present; these wires were tied together with suture, with extensive knotting of the suture present.The frayed wires and knotted suture was found entangled within the tightrail device''s inner coils.In addition, heavy calcification and hard fibrosis were present within the tightrail device.The shaft of the device was herniated near the strain relief.Frayed wires, extensive knotting of suture, hard fibrosis and heavy calcification exceeded the inner diameter of the tightrail device.Likely, the tightrail device''s shaft herniated when excessive force was applied while trying to withdraw the device from the patient''s body, causing insurmountable torsional resistance within the shaft, leading to the shaft herniation and the lead becoming stuck within the tightrail device.The tightrail device could not withstand the forces that were placed on the shaft of the device in this event.There was no evidence of a design or manufacturing issue with the tightrail device; the force applied to the tightrail device, coupled with the biologics and numerous objects found within the tightrail shaft caused the herniation of the device and the inability to remove it from the patient''s body.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key11810009
Report Number1721279-2021-00074
Device Sequence Number3634682
Product Code DRE
UDI-Device Identifier00813132021641
UDI-Public(01)00813132021641(17)221210(10)FRK20M09A
Combination Product (Y/N)Y
Initial Reporter CountryIT
PMA/510(K) Number
K150360
Number of Events Summarized123
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2022
Device Model Number545-511
Device Catalogue Number545-511
Device Lot NumberFRK20M09A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer06/23/2021
Initial Report FDA Received Date05/11/2021
Supplement Report FDA Received Date07/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FEMORAL TOOL MANUFACTURER UNKNOWN; MEDTRONIC 5554 RA PACING LEAD; SPECTRANETICS LEAD LOCKING DEVICES; ST. JUDE MEDICAL 1056T LV LEAD; ST. JUDE MEDICAL 1570 RV ICD LEAD; VICRYL SUTURE MANUFACTURER UNKNOWN
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age65 YR